Massachusetts, 2009Flash Flooding in Massachusetts, July 31, 2009
July 31, 2009 · NWS ALY · 2 events in 1 county or zone
A wave of low pressure moved eastward along a stalled frontal boundary across the area and a strong upper level disturbance passed over region aiding in the development of showers and thunderstorms across Berkshire County during Friday afternoon, July 31st. The airmass was quite humid and many storms produced very heavy downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure moved eastward along a stalled frontal boundary across the area and a strong upper level disturbance passed over region aiding in the development of showers and thunderstorms across Berkshire County during Friday afternoon, July 31st. The airmass was quite humid and many storms produced very heavy downpours. In addition, the storms were slow movers.
Generally, 1 1/4 to 1 1/2 inches of rain was reported across the northeast portion of Berkshire County. This area received heavy rainfall the couple of days prior and the ground was waterlogged, with rivers and streams were already running high.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 31, 12:40 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 31, 12:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
140 PM EDT FRI JUL 31 2009
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE OVER THE SOUTH CENTRAL
STATES WILL RIDE UP ALONG A STALLED FRONTAL BOUNDARY TO OUR
SOUTH...FORMING A WAVE OF LOW PRESSURE AND BRINGING MORE SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN TO THE REGION THIS AFTERNOON
INTO THIS EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL BRING A
RETURN OF DRY CONDITIONS ON SATURDAY...WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED ON SUNDAY AHEAD OF A COLD FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
...SEE RERALB FOR ALBANY RAINFALL DAILY AND MONTHLY RECORD
REPORT...
RAINFALL CONTINUES TO ADD UP IN ALBANY...SO STAY TUNED FOR THE
FINAL TOTAL ONCE THE RAIN STOPS.
NEW FORECAST WILL REFLECT SEVERE THUNDERSTORMS WATCH 644 FOR
ULSTER...DUTCHESS AND LITCHFIELD COUNTIES. SOME BREAKS IN THE
CLOUDS HAVE CONTRIBUTED TO A SLIGHT INCREASE IN INSTABILITY.
HOWEVER...THE LEADING EDGE OF THE STEADIER RAIN SHIELD IS
ADVANCING SOUTHEAST...SO THE THREAT FOR ANY SEVERE THUNDERSTORMS
ALONG THE LEADING EDGE OF THE RAIN SHIELD WILL BE FOR THE NEXT
2-3 HOURS...IF THAT. FLOOD THREAT CONTINUES OVER THE FLASH FLOOD
AREA...AS CLUSTER OF CONVECTION HAS TRACKED THROUGH
COLUMBIA AND RENSSELAER COUNTIES...AFFECTING BERKSHIRES NOW.
DEVELOPING CONVECTION WILL AFFECT ULSTER...DUTCHESS AND LITCHFIELD
COUNTIES.
PREVIOUS AFD BELOW...
BASED ON RADAR AND SATELLITE IMAGERY...THE AXIS OF HEAVIEST RAIN
IS LINED UP FROM THE EASTERN CATSKILLS...THROUGH THE CAPITAL
DISTRICT...LAKE GEORGE AND SARATOGA REGIONS TO SOUTHERN VT AND
POINTS SOUTH AND EAST. AREA OF LIGHT TO MODERATE RAIN EXTENDS
NORTHWEST THROUGH THE REST OF NY/PA...WHICH WILL AFFECT THE ENTIRE
REGION THIS AFTERNOON AND TONIGHT. NESDIS POINTED OUT AN AREA OF
PWAT ANOMALIES OF 150-200 PERCENT ABOVE NORMAL IS TRACKING THROUGH
PA...AND HEADED INTO NY. PWAT IN ALB 12Z SOUNDING IS @2 INCHES AND
K INDEX 38...SHOWING STRONG SUPPORT FOR CONTINUED FLASH FLOOD
THREAT. AREAS OF COLUMBIA...RENSSELAER AND BERKSHIRES CONTINUE TO
EXPERIENCE LINGERING FLOOD ISSUES FROM 2 DAYS AGO...AND RAIN
EXPECTED TODAY WILL AGGRAVATE FLOODING THAT IS ALREADY OCCURRING
THERE.
SOME BREAKS IN THE CLOUDS IN EASTERN PA AND PARTS OF NJ MAY SKIRT
THROUGH AREAS AROUND POU AND LITCHFIELD CT...WHERE SOME ENHANCED
INSTABILITY COULD OCCUR THIS AFTERNOON...SUPPORTING SOME ISOLATED
SEVERE THUNDERSTORMS. 12Z OKX SOUNDING WAS QUITE UNSTABLE...AND
GIVES A HINT OF THE POTENTIAL INSTABILITY IN AREAS WHERE SOME
BREAKS IN THE CLOUDS WILL OCCUR. WIND PROFILE IN 12Z ALB SOUNDING
SHOWS GOOD DIRECTIONAL AND SPEED SHEAR...SO WILL KEEP AN EYE ON
SEVERE WEATHER POTENTIAL FROM POU THROUGH LITCHFIELD CT.
WITH THE CLOUD COVER AND RAIN...HAVE ADJUSTED TEMPERATURES IN MANY
AREAS DOWNWARD A BIT...AND HAVE EXPANDED/INCREASED THE RAIN FOR
THIS AFTERNOON. FLASH FLOOD WATCH WILL NOT BE EXPANDED NW SINCE
FLASH FLOOD WARNINGS ALREADY OUT FOR ALB AND SARATOGA AREAS...AND
THAT SHOULD BE AS FAR NW AS ANY FLOOD THREAT SHOULD GET.
PREVIOUS AFD BELOW...
HAVE EXTENDED THE FLASH FLOOD WATCH IN AREA COVERAGE TO INCLUDE
WASHINGTON COUNTY IN NEW YORK AND ALL OF SOUTHERN VERMONT. THE
REASON FOR THIS IS THESE AREAS ALSO RECEIVED HEAVY RAIN WEDNESDAY
INTO WEDNESDAY NIGHT AND ARE IN THE AXIS OF HEAVIEST PCPN TODAY
INTO TONIGHT ON THE ECMWF...NAM AND GFS. THE SCENARIO TODAY IS NOT
MUCH DIFFERENT THAN WEDNESDAY...OTHER THAN THE AXIS OF HEAVIEST
PCPN WILL BE SLIGHTLY FARTHER SOUTH AND EAST AND THE TOTAL
RAINFALL AMOUNTS WILL BE SLIGHTLY LOWER DUE TO THE FASTER MOVEMENT
OF THIS SYSTEM. HOWEVER...THE FLASH FLOOD THREAT IS PERHAPS EVEN
GREATER AS THE GROUND REMAINS SATURATED IN MANY AREAS FROM THE
EVENT ON WEDNESDAY INTO WEDNESDAY NIGHT LEAVING THE FLASH FLOOD
GUIDANCE MUCH LOWER WITH MANY OF THE AREAS WHICH HAD FLOODING WITH
GUIDANCE VALUES AS LOW AS 1.8 INCHES IN 3 HOURS. PWATS RISE TO
1.75 TO 2.25 INCHES ACRS THE WATCH AREA TODAY BEFORE DECREASING
THIS EVENING...AS A RELATIVELY STRONG SOUTHWEST LOW LEVEL
SOUTHWEST FLOW WITH H8 JET JUST SOUTH OF FA AT 18Z TDY LIFTING
THRU SRN NEW ENG BY 00Z SATURDAY. WITH STATIONARY FRONT DRAPED
ACRS SE NY AND SRN NEW ENG AND LOW PRESSURE WAVE MOVING ALONG IT
ONCE AGAIN EXPECT SIGNIFICANT TRAINING ESPECIALLY GIVEN
PWATS...EXTREMELY STRONG THETA E RIDGE H10-H8 ACRS SRN HLF OF FA...
K INDEX VALUES IN THE MID TO UPPER 30S AS WELL AS STRONG SPEED
CONVERGENCE IN THE LOWER TO MID LEVELS. IN ADDITION TO THE FLASH
FLOOD THREAT...THERE IS THE POTENTIAL THAT A FEW STORMS MAY
PRODUCE STRONG GUSTY WINDS ACRS PORTIONS OF OUR SOUTHERN 6
COUNTIES AS LOW LEVEL JET OF 40+ KTS MOVES ACRS LONG ISLAND AND
SOUTHERN NEW ENGLAND THIS AFTERNOON INTO THIS EVENING...SB CAPES
300-800 J/KG AND 0-3 KM HELICITY 70-150 M2/S2. WITH LITTLE HEATING
TODAY AND LIMITED CAPES WOULD EXPECT THAT A WET MICROBURST WOULD
BE MAIN THREAT. NOT CONCERNED ABOUT HAIL AS WBZ HEIGHTS IN THIS
AREA RISE TO 12-14+ KFT BY THIS AFTERNOON. HAVE LIKELY TO CAT POPS
TODAY GRADUALLY DIMINISHING FROM NORTHWEST TO SOUTHEAST THIS
EVENING AND THEN ONLY SLIGHT CHANCE TO CHANCE POPS IN MOST AREAS
AFTER MIDNIGHT. HAVE HIGHS TDY IN THE UPPER 60S TO UPPER 70S WITH
LOWS TONIGHT IN THE MID 50S TO MID 60S.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ON SATURDAY A WEAK RIDGE OF HIGH PRESSURE BUILDS ACRS THE FA WITH
PLENTY OF SUN EXPECTED AND H8 TEMPS 14-16C RANGE EXPECT THAT HIGHS
WILL BE IN THE UPPER 70S TO UPPER 80S. THUS MAV TEMPS LOOK TO BE
ABOUT 3-5 DEGREES TOO HIGH.
ON SATURDAY NIGHT EXPECT THAT CLEAR SKIES WILL GIVE WAY TO
INCREASING CLOUDS LATE AS NEXT SYSTEM APPROACHES WILL KEEP
FORECAST DRY FOR NOW WITH LOWS IN THE MID 50S TO MID 60S.
SUNDAY LOOKS TO BE ANOTHER INTERESTING DAY WITH POTENTIAL FOR
SEVERE GREATER THAN TODAY IN MOST AREAS. SB CAPES OF 1000-1500
J/KG...0-3 KM HELICITY VALUES AS HIGH AS 200 M2/S2...WEAKER LOW
LEVEL JET THAN TODAY WHICH IS ORIENTED TO OUR N ACRS SRN
CANADA...BUT IMPRESSIVE H3 JET OF 90-100 KTS CYCLONICALLY CURVED N
OF LK ONT WITH FA IN FAVORABLE RR QUAD AND WBZ HEIGHTS FAVORABLE
FOR HAIL WITH RANGE SUN AFT BTWN 8.5 AND 11.5 KFT ACRS BULK OF FA.
HIGHS ON SUNDAY SHOULD BE SLIGHTLY COOLER THAN SATURDAY DUE TO
MORE CLOUD COVER GENERALLY IN THE MID 70S TO LOWER 80S.
ANY SHOWERS AND THUNDERSTORMS SHOULD END QUICKLY SUNDAY EVENING
FOLLOWED BY CLEARING LATE WITH LOWS IN THE MID 5OS TO MID 60S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS SHOWING A PROGRESSIVE PATTERN SHAPING UP FOR
MUCH OF NEXT WEEK. THAT WILL LIKELY RESULT IN ALTERNATING DAYS FOR
DRY AND WET WEATHER FROM MON THROUGH THUR.
MON SHOULD BE MAINLY DRY...AS WE WILL BE UNDER THE INFLUENCE OF WEAK
HIGH PRESSURE AT THE SURFACE. TEMPS SHOULD BE QUITE WARM WITH A
SOUTHWEST FLOW ALOFT. HOWEVER...THE NEXT COLD FRONT AND ASSOC UPPER
LEVEL TROF WILL BE APPROACHING FROM THE GREAT LAKES AND MOVE ACROSS
THE AREA ON TUE. OP GFS DEPICTING A LARGE MAGNITUDE OF SBCAPE
DEVELOPING TUE AFTERNOON AHEAD OF THE FRONT...SO DEPENDING ON
EVENTUAL TIMING OF THE COLD FRONT PASSAGE TUE COULD BE AN ACTIVE
CONVECTIVE DAY WITH SOME SEVERE POTENTIAL.
IN WAKE OF THE COLD FRONT TEMPS COOL DOWN SOMEWHAT FOR
WED. WITH A WEAK SHORT WAVE MOVING THROUGH...A SHOWER OR TWO CANNOT
BE RULED OUT. PWATS DROP SIGNIFICANTLY THOUGHT AND INSTABILITY LOOKS
TO BE NIL. THE LATEST ECMWF HAS MORE QPF THAN EXPECTED FOR WED GIVEN
THE LOW PWATS...SO WILL MENTION ONLY SLIGHT CHANCE POPS AT THIS
TIME. THUR LOOKS TO BE DRY AS A BUBBLE HIGH MOVES OVERHEAD. TEMPS
EXPECTED TO BE CLOSE TO NORMAL FOR THE WED-THU TIME FRAME.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
RAIN SHOWERS WILL CONTINUE TO AFFECT ALL TERMINALS THROUGH 00Z. THE
RAIN WILL BE LOCALLY MODERATE TO HEAVY AT TIMES...REDUCING
VSBYS/CIGS TO IFR FOR MUCH OF THE TIME AND PERHAPS EVEN LIFR AT
TIMES. SOME CONVECTION IS POSSIBLE FOR A FEW HOURS THIS AFTN AT
KPOU...SO HAVE INCLUDED A CB APPENDAGE FOR THERE...ALTHOUGH SHOULD
NOT BE WIDESPREAD ENOUGH TO WARRANT ANYTHING MORE AT THIS POINT. THE
RAIN WILL TAPER OFF FROM WEST TO EAST THIS EVENING...RETURNING VSBYS
BRIEFLY TO VFR/HIGH END MVFR. CIGS SHOULD ALSO BEGIN TO CLEAR OUT AS
WELL BY THIS EVENING. HOWEVER...VSBYS WILL DROP BACK DOWN AS EARLY
AS MIDNIGHT DUE TO RADIATIONAL FOG DEVELOPING...DUE TO ALL THE AMPLE
LOW LEVEL MOISTURE AND WEAK BOUNDARY LAYER WINDS. THE FOG WILL BE
IFR AT ALL TERMINALS FOR A FEW HOURS JUST PRIOR TO SUNRISE. FOG
SHOULD DISSIPATE AFTER SUNRISE WITH THE RETURN OF HEATING AND
SUBSEQUENT BOUNDARY LAYER MIXING...ALLOWING FOR VFR CONDITIONS TO
RETURN AND PREVAIL FOR MOST OF SAT WILL JUST FEW-SCT AFTN CU.
OUTLOOK...
SAT PM...VFR...NO SIG WX.
SAT NIGHT-SUN MORNING...IFR/MVFR...POSSIBLE BR/FG.
SUN...VFR/MVFR/IFR...SHRA/TSRA LIKELY.
MON...VFR...BUT POSSIBLE AM MVFR/IFR WITH BR/FG OR LOW STRATUS.
TUES...VFR/MVFR...CHC SHRA/TSRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS EXPECTED AGAIN TODAY.
A STRONG UPPER LEVEL DISTURBANCE OVER THE SOUTH CENTRAL
STATES WILL RIDE UP ALONG A STALLED FRONTAL BOUNDARY TO OUR
SOUTH...FORMING A WAVE OF LOW PRESSURE AND BRINGING MORE SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN TO THE REGION TODAY INTO THIS
EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL BRING A RETURN OF DRY
CONDITIONS ON SATURDAY...WITH MORE SHOWERS AND THUNDERSTORMS
EXPECTED ON SUNDAY AHEAD OF A COLD FRONT.
RELATIVE HUMIDITY VALUES WILL ONLY DROP TO 75 TO 85 PERCENT
TODAY...RECOVER TO NEAR 100 PERCENT TONIGHT...AND DROP TO 35 TO 55
PERCENT ON SATURDAY.
WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 10 MPH TODAY...LIGHT AND
VARIABLE TONIGHT AND SATURDAY.
&&
.HYDROLOGY...
FOR TODAY INTO TONIGHT EXPECT SHOWERS AND THUNDERSTORMS...SOME WHICH
WILL TRAIN TO PRODUCE WIDESPREAD QPF AMOUNTS OF 1 TO 2 INCHES OF
RAIN...WITH ISOLATED AMOUNTS OF 2 TO 5 INCHES POSSIBLE ESPECIALLY
FROM THE CATSKILLS AND EAST TO SOUTHERN VERMONT...THE BERKSHIRES
AND LITCHFIELD HILLS. HAVE ALSO INCLUDED WASHINGTON COUNTY IN
FLOOD WATCH DUE TO THEIR ANTECEDENT CONDITIONS. IN ADDITION TO
THE FLASH FLOOD THREAT...THERE IS ALSO CONCERN FOR SOME OF THE
MAINSTEM RIVERS ESPECIALLY WHERE TRAINING OCCURS OVER A RIVER
BASIN. THE HIGHEST FORECAST RIVER LEVELS ARE EXPECTED TO BE MAINLY
CONFINED TO WESTERN NEW ENGLAND WITH SIGNIFICANT RISES EXPECTED ON
THE HOUSATONIC...WILLIAMS AND HOOSIC RIVER...SENDING THEM CLOSE TO
OR EVEN ABOVE BANKFULL. BUT FOR NOW...FLASH FLOODING APPEARS TO
BE THE MAIN THREAT.
THE RAINS WILL EXIT LATE TONIGHT WITH DRIER AIR FILTERING IN ON
SATURDAY BUT MORE RAIN IS POSSIBLE FOR SUNDAY ALTHOUGH AT THIS
TIME PWATS DROP TO AROUND 1.5 INCHES AND WHILE SOME HEAVY RAIN
POSSIBLE...SEVERE WEATHER APPEARS TO BE THE BIGGER THREAT. STILL
GIVEN LITTLE RECOVERY TIME IN BETWEEN EVENTS WILL MENTION HEAVY
DOWNPOURS IN HWO.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.CLIMATE...
THE RAINFALL FROM THURSDAY JULY 30TH...HAS OFFICIALLY BROUGHT OUR
RAINFALL TOTAL FOR THE MONTH OF JULY UP TO 7.49 INCHES AT ALBANY
INTERNATIONAL AIRPORT. THIS NOW MAKES THIS JULY THE 6TH WETTEST JULY
ON RECORD IN ALBANY RECORD BOOKS...AHEAD OF 2004 WITH ITS VALUES OF
7.20 INCHES AND JUST BEHIND 2005 WITH ITS VALUE OF 7.54 INCHES.
ADDITIONAL RAINFALL EXPECTED TODAY WILL LIKELY ALLOW THIS JULY TO
REACH WELL INTO THE TOP 5 WETTEST JULYS. INCIDENTALLY...THE JULY
2008 TOTAL OF 6.94 INCHES...WHICH WAS TIED FOR THE 10TH WETTEST
JULY...HAS NOW BEEN BUMPED OFF THE LIST.
THE WETTEST JULY ON RECORD IS 9.37 INCHES SET BACK IN 1871. BY THE
WAY...IF WE CAN GET BY THE JULY 2005 RECORD...IT WOULD BE THE
WETTEST JULY SINCE 1871.
TOP 10 WETTEST JULYS FOR ALBANY NY...MONTHLY PRECIPITATION RECORDS
DATE BACK TO 1826.
1) 9.37 INCHES 1871
2) 8.57 INCHES 1850
3) 7.92 INCHES 1848
4) 7.83 INCHES 1863
5) 7.54 INCHES 2005
6) 7.49 INCHES THROUGH JULY 30TH 2009
7) 7.20 INCHES 2004
8) 7.19 INCHES 1870
9) 7.03 INCHES 2007
10) 6.96 INCHES 1975
AS FOR TEMPERATURES...THROUGH JULY 30TH...THE AVERAGE TEMPERATURE
FOR JULY 2009 FOR ALBANY IS 68.3 DEGREES...2.8 DEGREES BELOW NORMAL.
TOP 10 COLDEST JULYS FOR ALBANY NY...MONTHLY TEMPERATURE RECORDS
DATE BACK TO 1820.
1) 67.6 DEGREES 1992
2) 67.6 DEGREES 2000
3) 68.3 DEGREES 1860
4) 68.4 DEGREES 1971
5) 68.5 DEGREES 1976
6) 68.6 DEGREES 1829
7) 68.6 DEGREES 1875
8) 68.8 DEGREES 1978
9) 68.9 DEGREES 1965
10) 68.9 DEGREES 1984 & 2001
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ043-053-054-
058>061-063>066-084.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
AVIATION...FRUGISHazardous weather outlook, Jul 31, 12:39 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT FRI JUL 31 2009
MAZ025-NYZ058>061-011100-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-
139 PM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES OF WESTERN
MASSACHUSETTS AND THE CENTRAL AND SOUTHEAST CATSKILLS AND TACONICS
EAST CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT MAY BE SEVERE. THE GREATEST THREAT FROM THE
THUNDERSTORMS WOULD BE DAMAGING WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING IN THE FOLLOWING COUNTIES...
IN MASSACHUSETTS...
BERKSHIRE.
IN NEW YORK...
COLUMBIA AND GREENE.
IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.
MAZ001-NYZ043-053-054-084-VTZ013>015-011100-
NORTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN RENSSELAER-
EASTERN RENSSELAER-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
139 PM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS...WASHINGTON AND RENSSELAER COUNTIES OF EAST CENTRAL
NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.
NYZ032-033-038>042-047>052-082-083-011100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN-
139 PM EDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT...MOHAWK VALLEY
AND NORTHERN CATSKILLS OF EAST CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CTZ001-013-NYZ063>066-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
139 PM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
ULSTER AND DUTCHESS COUNTIES EAST CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT MAY BE SEVERE. THE GREATEST THREAT FROM THE THUNDERSTORMS
WOULD BE DAMAGING WINDS. THE THUNDERSTORMS ARE EXPECTED TO MOVE
FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING IN THE FOLLOWING COUNTIES...
IN CONNECTICUT...
LITCHFIELD.
IN NEW YORK...
DUTCHESS AND ULSTER.
IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.
In the hours before
Special weather statement, Jul 31, 10:38 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1138 AM EDT FRI JUL 31 2009
NYZ058-059-063-311630-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY-
1138 AM EDT FRI JUL 31 2009
...A HEAVY THUNDERSTORM IN
GREENE COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF HUNTER...
NORTHWESTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR PHOENICIA...OR ABOUT 11 MILES SOUTHWEST OF HUNTER...AND
MOVING NORTHEAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR...
LANESVILLE BY 1140 AM...
HUNTER BY 1150 AM...
8 MILES SOUTHEAST OF WINDHAM BY 1155 AM...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF
OVER ONE INCH OF RAIN PER HOUR. THIS MAY LEAD TO MINOR FLOODING OF
POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS SHARP RISES ON SMALL
STREAMS AND CREEKS...AND PONDING OF WATER ON ROADWAYS.
FRUGIS
Local storm report, Jul 31, 11:50 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1250 PM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD CATSKILL 42.21N 73.87W
07/31/2009 GREENE NY TRAINED SPOTTER
WEST MAIN STREET CLOSED AT THE CATSKILL CREEK
&&
FRUGISSpecial weather statement, Jul 31, 12:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT FRI JUL 31 2009
NYZ065-066-311830-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
134 PM EDT FRI JUL 31 2009
...A STRONG THUNDERSTORM DEVELOPING IN
SOUTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF PAWLING...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED
NEAR MYERS CORNER...OR ABOUT 7 MILES SOUTHEAST OF POUGHKEEPSIE...AND
MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF PLEASANT VALLEY BY 150 PM EDT.
MILLBROOK AND 6 MILES NORTHWEST OF WINGDALE BY 215 PM EDT. DOVER
PLAINS BY 225 PM EDT.
AMENIA BY 230 PM EDT.
RAINFALL RATES UP TO 1 INCH PER HOUR IS EXPECTED.
Special weather statement, Jul 31, 12:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
146 PM EDT FRI JUL 31 2009
MAZ025-311815-
SOUTHERN BERKSHIRE MA-
146 PM EDT FRI JUL 31 2009
...A HEAVY SHOWER IN
SOUTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER WITH EMBEDDED THUNDER CAPABLE OF PRODUCING...WINDS
AROUND 50 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
OTIS...OR ABOUT 15 MILES WEST OF WESTFIELD...AND MOVING NORTHEAST AT
40 MPH.
THE HEAVY SHOWER WILL BE NEAR...
ALGERIE FOUR CORNERS...BONNY RIGG CORNERS AND 6 MILES SOUTHEAST OF
BECKET CENTER BY 150 PM EDT
RAINFALL RATES MAY APPROACH AN INCH IN AN HOUR WITH THIS CONVECTION.
WASULA
Special weather statement, Jul 31, 12:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT FRI JUL 31 2009
CTZ001-013-311900-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
150 PM EDT FRI JUL 31 2009
...STRONG THUNDERSTORMS APPROACHING
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
THIS INCLUDES THE CITIES OF...TORRINGTON...NEW MILFORD...
AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SHARON TO 15 MILES WEST OF
GAYLORDSVILLE...OR ALONG A LINE EXTENDING FROM 20 MILES EAST OF
RHINEBECK TO 9 MILES SOUTHEAST OF POUGHKEEPSIE...AND MOVING
NORTHEAST AT 25 MPH.
THUNDERSTORMS WILL BE NEAR...
SHARON BY 205 PM EDT
NEW MILFORD AND GAYLORDSVILLE BY 215 PM EDT
FALLS VILLAGE BY 220 PM EDT
KENT BY 225 PM EDT
WOODBURY CENTER AND NEW PRESTON BY 230 PM EDT
CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY BY 245 PM EDT
THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN
ADDITION...RAINFALL RATES UP TO 1 INCH PER HOUR IS EXPECTED. THIS
WILL RESULT IN PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS.
BGM
WWW.WEATHER.GOV/ALBANY
Local storm report, Jul 31, 12:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
158 PM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FLASH FLOOD 2 W HANCOCK 42.55N 73.37W
07/31/2009 RENSSELAER NY LAW ENFORCEMENT
INTERSECTION OF RT 22 AND RT 43 CLOSED IN STEPHENTOWN DUE
TO HIGH WATER
&&
FRUGISFlash Flood, Berkshire
- When
- July 31, 1:00 PM EST to 3:45 PM EST
- Where
- Berkshire County, 1.31 mi NNW of Lenox Dale to 1.79 mi E of White Oaks
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.348, -73.258
Numerous roads were reported closed due to flash flooding from heavy rainfall including, but not limited to, portions of Route 7 in Lanesborough and Lenox, Route 2 in Williamstown and Route 20, Upper North Street and Dan Casey Memorial Boulevard in Pittsfield.
Flash Flood, Berkshire
- When
- July 31, 2:00 PM EST to 3:45 PM EST
- Where
- Berkshire County, 0.32 mi SSE of Richmond Furnace to 0.6 mi SSW of Richmond Furnace
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -73.377
A washout was reported on West Road in Richmond due to very heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186450, 183372.